Alert archive / North Carolina / Flash Flood Warnings in 1999

Flash Flood Warning 19, NWS Raleigh, NC

September 15, 1999Franklin County, Halifax County, Wake County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Sep 15, 1999, 8:55 PM EDT for Franklin County, Halifax County, Wake County, North Carolina. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 15, 1999, 8:55 PM EDT (00:55 UTC)
Expired
Sep 16, 1999, 9:00 AM EDT
In force
12 hr
Issued by
NWS Raleigh, NC
Area
Whole counties

Counties Franklin County, NC, Halifax County, NC, Wake County, NC

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 1999-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 1999-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
524 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRDU 160055
FFWRDU
NCC051-065-069-083-085-101-127-163-183-191-195-161250-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
855 PM EDT WED SEP 15 1999

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CUMBERLAND...EDGECOMBE...FRANKLIN...HALIFAX...
  HARNETT...JOHNSTON...NASH...SAMPSON...WAKE...
  WAYNE...AND WILSON COUNTIES

* UNTIL 900 AM EDT THURSDAY MORNING

* SPIRAL RAINBANDS IN ADVANCE OF HURRICANE FLOYD ARE CAUSING
  WIDESPREAD HEAVY RAIN FROM THE FAYETTEVILLE AREA NORTHWARD
  THROUGH THE RALEIGH AREA TO NEAR ROANOKE RAPIDS AND AREAS EAST.
  RAINFALL RATES UP TO ONE AND ONE HALF INCHES PER HOUR ARE
  INDICATED BY WEATHER RADAR.

PEOPLE SHOULD BE IN SAFE SHELTER TONIGHT.  IF HAVING TO DRIVE
TONIGHT AVOID DRIVING ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS
OCCUR IN AUTOMOBILES AT NIGHT.

RFG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 4:35 PM EDT, 4 hours 20 minutes earlier.

Area forecast discussion, Sep 15, 4:35 PM EDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
435 PM EDT WED SEP 15 1999

NGM MODEL OF CHOICE THROUGH 24 HOURS THEN COMPROMISE BETWEEN ETA/NGM ON
THE AMOUNT OF DRYING TO EXPECT THU NIGHT AND FRIDAY (HOWEVER LETS GET
THROUGH TONIGHT FIRST).

BASED ON LATEST TPC TRACK OF FLOYD...HIGH POTENTIAL FOR HURRICANE FORCE
WINDS OVER SE-ERN SECTIONS OF CWA LATE TONIGHT AND THU. WHILE SUSTAINED
HURRICANE FORCE WINDS MAY BE HARD TO ACHIEVE NORTH OF HIGHWAY
264...WILL LIKELY SEE GUSTS TO HURRICANE FORCE NORTH OF THIS AREA
TOWARD DAYBREAK. THUS WILL UPGRADED INLAND HIGH WIND WATCH TO INLAND
HIGH WIND WARNING FOR LATE TONIGHT AND THURSDAY ALONG AND EAST OF LINE
FROM HENDERSON TO RALEIGH TO RAEFORD. WARNING MAY NEED TO BE DROPPED BY
MID-DAY THURSDAY OVER SOUTHERN SECTIONS ESPECIALLY IF FLOYD ACCELERATES
MORE THAN PROGGED BUT FOR NOW WILL PLACE WARNING IN EFFECT THROUGH
20Z/THU.

FOR THE REMAINDER OF CWA...WILL GO WITH A WIND ADVISORY AS SUSTAINED
WINDS 30-40 MPH SHOULD BE COMMON. HOWEVER IF 4PM CONFERENCE CALL SHIFTS
TRACK A LITTLE TO THE LEFT...WILL NEED TO TO ADJUST WARNING AREA WEST.

PLAN ON WIDESPREAD QPF AMOUNTS 3 TO 6 INCHES OVERNIGHT...AND ADDITIONAL
1 TO 2 INCHES NORTHEAST SECTION THU MORNING.

MODELS DIFFER ON DRYING AFTER 18Z/THU. STRONG SUBSIDENCE BEHIND FLOYD
WILL LIKELY MIX DRIER DOWN TO SURFACE INSPITE OF RELATIVELY HIGH RH
BETWEEN SURFACE AND 850 MB. PLAN TO GO CONSERVATIVE WITH CLEARING AND
MENTION CLEATING LATE IN FAR SW-SRN COUNTIES AND PARTIAL CLEARING
OVERNIGHT IN THE CENTRAL COUNTIES.

****BASED ON LATEST TPC TRACK...WILL ADJUST WARNING/ADVISORY AREA
SLIGHTLY AND INTRODUCE HIGH WIND WARNING FOR SECTIONS OF NE PIEDMONT
AND WESTERN SANDHILLS.*******

.RDU...INLAND HIGH WIND WARNING FOR HURRICANE FORCE WINDS TONIGHT
       AND THURSDAY NCZ009>011-026>028-041>043-077-078-085>089-.
    ...HIGH WIND WARNING LATE TONIGHT AND THURSDAY
       NCZ007>008-024>025-039-075>076-084-
    ...WIND ADVISORY LATE TONIGHT AND THURSDAY REMAINDER OF CWA.
    ...FLASH FLOOD WATCH TONIGHT AND THURSDAY ENTIRE CWA.
WSS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 8:55 PM EDTFlash Flood WarningRAHEdgecombe, Johnston, Nash, Wayne, Wilson12 hr
Sep 15, 8:55 PM EDTFlash Flood WarningRAHCumberland, Harnett, Sampson12 hr
Sep 16, 12:17 AM EDTFlash Flood WarningRAHWarren10 hr
Sep 16, 1:03 AM EDTFlash Flood WarningRAHVance9 hr
Sep 16, 2:40 AM EDTFlash Flood WarningRAHChatham, Lee7 hr
Sep 16, 2:40 AM EDTFlash Flood WarningRAHHoke7 hr
Sep 16, 2:40 AM EDTFlash Flood WarningRAHDurham, Granville7 hr

Nearby

Flash Flood Warnings in North Carolina, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.